Alert archive / New Mexico / Red Flag Warnings in 2020

Red Flag Warning 41, NWS Albuquerque, NM

October 24, 2020Harding County, San Miguel County, Union County, New Mexico

NWS Albuquerque, NM issued this red flag warning at Oct 24, 2020, 3:09 AM MDT for Harding County, San Miguel County, Union County, New Mexico. It took effect at Oct 24, 2020, 12:00 PM MDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 24, 2020, 3:09 AM MDT (09:09 UTC)
In effect from
Oct 24, 2020, 12:00 PM MDT
Expired
Oct 24, 2020, 7:00 PM MDT
In force
7 hr
Issued by
NWS Albuquerque, NM

Counties Harding County, NM, San Miguel County, NM, Union County, NM

The radar

The Cannon AFB radar (KFDX), 150 km from the middle of the area, began a volume at 09:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 9.2 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2020-10-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2020-10-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1149 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
195 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

303 
WWUS85 KABQ 240909
RFWABQ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Albuquerque NM
309 AM MDT Sat Oct 24 2020

...FIRE WEATHER WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH
SATURDAY EVENING FROM NORTH CENTRAL INTO EAST CENTRAL NEW MEXICO
DUE TO STRONG WINDS...LOW HUMIDITY...AND AN UNSTABLE AIRMASS...

.Westerly winds aloft will strengthen over northern and central
New Mexico Saturday as surface low pressure deepens in the lee of
the central mountain chain. High temperatures will be above
normal as well and will be combined with a moderately unstable
airmass to produce critical fire weather conditions over portions
of north central, northeast and east central New Mexico.

NMZ107-108-241015-
/O.CAN.KABQ.FW.A.0036.201024T1800Z-201025T0100Z/
Sandia, Manzano and Gallinas Mountains-East Central Plains-
309 AM MDT Sat Oct 24 2020

...FIRE WEATHER WATCH IS CANCELLED...

The National Weather Service in Albuquerque has cancelled the
Fire Weather Watch. 

Minimum humidities are not expected to drop to 15 percent or less.

$$

NMZ102>104-250100-
/O.UPG.KABQ.FW.A.0036.201024T1800Z-201025T0100Z/
/O.NEW.KABQ.FW.W.0041.201024T1800Z-201025T0100Z/
North Central Mountains-Northeast Highlands-Northeast Plains-
309 AM MDT Sat Oct 24 2020

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM MDT THIS
EVENING...

The National Weather Service in Albuquerque has issued a Red Flag
Warning...which is in effect from noon today to 7 PM MDT this
evening. The Fire Weather Watch is no longer in effect. 

* AREA AND TIMING...North Central, Sandia, Manzano and Gallinas 
  Mountains as well as the Northeast Highlands and East Central 
  Plains Saturday afternoon and evening. 

* 20 FOOT WINDS...Southwest to west 20 to 30 mph with gusts to 
  around 40 or 45 mph. 

* RELATIVE HUMIDITY...Ranging from 10 to 15 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in the
field of this Red Flag Warning.

&&

$$

40

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this red flag warning went out at Oct 23, 11:33 PM MDT, 3 hours 36 minutes earlier.

Area forecast discussion, Oct 23, 11:33 PM MDT, 3 hours 36 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1133 PM MDT Fri Oct 23 2020

.AVIATION...
06Z TAF CYCLE
VFR conditions through the TAF period. However,, development of MVFR
cigs are possible at KROW overnight, but forecast confidence too low
to include in TAF. Increasing westerly flow on Saturday to result in
gusty winds, especially at KLVS where gusts to between 35-40kts are
likely.

&&

.PREV DISCUSSION...345 PM MDT Fri Oct 23 2020...
.SYNOPSIS...
After a drastic cool down for the eastern half of the state today,
temperatures rebound tomorrow back into the upper 70s with generally
mid 70s across the central and western areas of the state. Winds will
increase tomorrow with gusty winds continuing into Sunday. Critical
fire weather conditions will be possible for the areas east of the
central mountains as well as the northern mountains into northeast
New Mexico. Given the drought conditions with the low humidity and
strong winds, simply it will not take much for a fire to grow quickly
if one starts. This weekend is a good time to prepare for the
upcoming winter storm expected late Sunday through Wednesday next
week. A strong trough will develop west of New Mexico and move across
the southern Rockies Monday through Wednesday. Expect winter impacts
with very cold temperatures, a mix of precipitation types from rain
to snow which will impact travel through the state. Depending upon
snow amounts, power outages will be a possibility.

&&

.DISCUSSION...
SHORT TERM...(TONIGHT THROUGH SATURDAY NIGHT)...
Zonal winds aloft will amplify tonight as sfc low pressure lee of
the central mts deepens. This will lead to breezy to locally windy
conditions tomorrow, particularly across the high terrain of the
central mts and eastward. For this reason, issued a Wind Advisory
for the southern and east slopes of the Sangre de Cristo mts,
Central and Northeast Highlands, and eastern San Miguel county.
Temperatures Saturday afternoon will rebound, bringing highs 5 to 10
degrees above normal across the forecast area.

LONG TERM...(SUNDAY THROUGH FRIDAY)...
Water vapor imagery shows a weak upper low well of the coast of
California and a strong jet stream up over British Columbia headed
southeast. These features should phase together with a deepening
trough over the Great Basin. This storm system will then dig a little
farther south later Monday spreading a strong SW jet stream over
much of New Mexico. Meanwhile a strong cold front will push into the
state from the NE with temperature dropping below freezing by Monday
morning especially in the Sangre de Cristo Mtns and eastern Plains.
Hard freeze warnings will likely be needed for much of the state
Monday night into Tuesday.

Precipitation will start in the northern parts of the state through
the northern mountains Sunday night into Monday morning.
Precipitation then spreads across much of the state during the day
Monday as the jet stream increases and large scale QG lift increases.
The combination of Q-vector divergence and frontogenesis in 700mb-
600mb layers will allow for banded precipitation across central and
northern New Mexico. This analysis was mainly done with the 12Z GFS
but looking at the ECMWF/Canadian/ICON models, there was not much
difference with the GFS. The ECMWF produced quite a bit more snowfall
and the ICON given its resolution produce finer detailed banded
structures to the precip. So given the forcing, we really need to be
careful Monday night for the possibility of impactful winter banded
precip in which snowfall amounts could quickly increase. The lift in
these bands could lead to much higher snowfall rates than what is
forecast. And these bands are mesoscale in nature so nailing down the
exact location and timing will be difficult in the next couple of
days. Just realize there could be areas that get only 1-2 inches
while not far away areas get 9 inches. For now we are more
conservative with snowfall amounts through the end of the day
Wednesday but that will be re-evaluated in the coming days. For now
some of the higher mountain areas could push 12 inches of snow with
anywhere from 2 to 6 inches possible in some of the lower elevations.
Even the Rio Grande Valley could see 2 to 4 inches of snow during
this time. The good thing is that much of the state will see very
beneficial precipitation.

So when will this event end? Good question. There are still timing
differences in the models with the GFS faster, Canadian slower and
the ECMWF between those two. We lean more on the EC given it has been
more consistent with its evolution of this system so this means
precip could linger into Wednesday with wrap around precip in the
TROWEL as the system wraps up over E NM and W TX. Forecast will hold
onto precip through Wednesday to account for this scenario. The rest
of the week looks cold with below normal temperatures but an end to
the precipitation.

Impacts really depend upon where the snow fall stacks up the most but
travel will be greatly impeded by snow/ice. There could be a mix of
freezing rain/sleet in E NM Monday which could ice over roads and
exposed surfaces. It has been warm of late so that could limit how
much ice develops to begin but there will likely be a quick change
over to where surfaces will be cold enough for accumulating snow/ice.
Finally there could be power outages in the areas of higher snow so
preparations need to be made this weekend. This storm system could
catch people off guard especially those planning any outdoor
activities like hiking or hunting.

12/39

&&

.FIRE WEATHER...
...FIRE WEATHER WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH
SATURDAY EVENING FROM NORTH CENTRAL INTO EAST CENTRAL NEW MEXICO DUE
TO STRONG WINDS...LOW HUMIDITY...AND AN UNSTABLE AIRMASS...

Surface winds are expected to strengthen significantly Saturday, as
westerly winds aloft amplify. Meanwhile, surface low pressure lee of
the central mts is anticipated to deepen, tightening the surface
pressure gradient across northern NM. The combination of this strong
surface pressure gradient and amplified flow aloft will result in
broad areas of 20-35 mph sustained winds, with gusts up to 50 mph in
terrain favored areas. Model guidance suggests that minimum RH
values will fall to around 15% lee of the Sangre de Cristo mts by
the afternoon, however with stronger winds suspect this guidance may
be overdone. Additionally, temperatures are expected to recover 20+
degrees across the eastern plains. Currently, a Fire Weather Watch
is in place, but may need to upgrade to a Red Flag Warning.

A significant pattern change is forecast, as an unseasonably cold
front will dip into eastern plains Sunday, then push westward Sunday
night. Precipitation is expected to develop late Sunday night and
continue through the middle of next week in the form of rain,
freezing rain, sleet, and/or snow. Accumulations of snow in the
northern mts could be significant. Temperatures are anticipated to
drop substantially -- especially in the east -- with a deviation of
20 to 45 degrees on Monday. Expect a widespread hard freeze Sunday,
Monday, and Tuesday nights.

12

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Saturday afternoon through Saturday evening
for the following zones... NMZ102>104-107-108.

Wind Advisory from noon to 6 PM MDT Saturday for the following
zones... NMZ212-214-215-223-229-232.

&&
Hazardous weather outlook, Oct 23, 3:25 AM MDT, 23 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
325 AM MDT Fri Oct 23 2020

NMZ201>241-241100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
325 AM MDT Fri Oct 23 2020

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Elevated to critical fire weather conditions are forecast Saturday
afternoon over parts of northern and northeast New Mexico. Outdoor
burning is not recommended during this time.

A high-impact winter storm to forecast to impact the region Sunday
evening through at least Tuesday night. The first hard freeze of the
season is likely Sunday night in the eastern plains, then expanding
to include much of western and central New Mexico Monday night. An
extended period of winter precipitation in the form of snow, sleet,
and freezing rain will be a concern as the storm system slowly moves
across the state. In fact, snowfall amounts may be measured in feet
within the higher elevations of northern New Mexico. There are still
some uncertainties in the exact details of this storm system and its
related impacts. Persons in the region are encouraged to stay tuned
to the latest forecasts and statements, and take action during the
quiet weather period to prepare their homes and vehicles for winter
weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required Sunday night through Tuesday to
report winter precipitation accumulations and impacts.

DPorter

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 24, 2:38 PM MDTWind AdvisoryABQCatron, Cibola, McKinley, Sandoval, San Juan, Socorro27 hr
Oct 24, 3:56 PM MDTWinter Storm WatchABQBernalillo, Catron, Cibola, Colfax, Guadalupe, Harding and 14 more24 hr

Nearby

Red Flag Warnings in New Mexico, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.